Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Hematology
Volume 2015 (2015), Article ID 926874, 4 pages
Case Report

Fatal Epstein-Barr Virus Reactivation in an Acquired Aplastic Anemia Patient Treated with Rabbit Antithymocyte Globulin and Cyclosporine A

1Department of Hematology, Tenshi Hospital, Kita-12, Higashi-3-1-1, Higashi-ku, Sapporo 065-0012, Japan
2Department of Gastroenterology, Tenshi Hospital, Kita-12, Higashi-3-1-1, Higashi-ku, Sapporo 065-0012, Japan

Received 10 July 2015; Accepted 25 August 2015

Academic Editor: Ramon Tiu

Copyright © 2015 Tohru Takahashi et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Epstein-Barr virus (EBV) associated lymphoproliferative disorder (LPD) after immunosuppressive therapy for aplastic anemia (AA) is extremely rare in a nontransplant setting and has not been well described. This report describes a severe AA patient in whom fatal EBV-LPD developed after being treated with rabbit antithymocyte globulins (ATG) and cyclosporine A (CsA). An 81-year-old man was diagnosed as having severe AA. He was started on CsA followed by administration of ATG for five consecutive days. One month after the start of ATG, persistent fever which was not responsive to antibiotics or antifungal agents developed and atypical lymphocytes emerged in peripheral blood. Repeated blood cultures were negative. An extremely high level of EBV virus in his peripheral blood plasma was detected by means of a quantitative real-time PCR assay. Even after the cessation of CsA, the fever persisted and the peripheral atypical lymphocytes proliferated rapidly. The patient suffered from respiratory failure, liver dysfunction, and metabolic acidosis. Rituximab was administered without success and he died.